Thunderstorm Wind, Tulsa
- When
- December 5, 8:19 PM CST
- Where
- Tulsa County, 1.67 mi E of West Tulsa
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 36.150, -95.990
Thunderstorm wind gusts to 60 mph were measured.
Strong to severe thunderstorms developed across northeastern Oklahoma during the evening of the 5th, as a cold front moved into the area. The strongest thunderstorms produced hail up to golf ball size and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Strong to severe thunderstorms developed across northeastern Oklahoma during the evening of the 5th, as a cold front moved into the area. The strongest thunderstorms produced hail up to golf ball size and damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Dec 5, 5:28 PM CST, 2 hours 51 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 528 PM CST Sun Dec 5 2021 ...New AVIATION... .SHORT TERM... (Tonight) Issued at 158 PM CST Sun Dec 5 2021 Cold front currently across northern KS will move into northeast OK shortly after 00Z, and short-term guidance remains consistent with initial storm development along the boundary around 02-03Z. This activity will continue to organize along the advancing cold front through the evening, with storms likely exiting the forecast toward 09Z. Lingering SBCAPE around 750-1000 J/KG and 35-45kts of deep-layered shear should be sufficient for a few severe storms, especially across parts of western AR and far southeast OK. Damaging straight-line winds/large hail remains the biggest threat, along with a very low tornado threat with any bowing segments. && .LONG TERM... (Monday through Sunday) Issued at 158 PM CST Sun Dec 5 2021 Expect a breezy and much chillier airmass to overspread the area on Monday. Have continued to use the NBM 90th percentile for winds/gusts tonight into Monday, and wouldn't be surprised to see a few gusts push advisory criteria. Monday and Tuesday will feature below normal temps, with highs mostly remaining in the 40s. Milder weather returns by Wednesday as mid-level heights rise and southerly winds pick up. Well above normal temperatures appear likely for Thursday and especially Friday as south/southwest winds become gusty ahead of the next cold front. Highs will likely bounce back well into the 70s for Friday. A vigorous longwave wave is proggd to move into the Plains over the weekend, with an associated cold front likely sweeping through the area by Saturday. Light wintry weather continues to be a possibility, although the longer range guidance continues to struggle for any consensus concerning location of colder air/precipitation. Will maintain the mention of a light wintry mix mainly for Saturday night into early Sunday, although this remains a low confidence forecast. We'll continue to monitor this closely over the next several days. && .AVIATION... (00Z TAFS) Issued at 518 PM CST Sun Dec 5 2021 Cold front has entered far NE OK and will make steady progress southward overnight and likely pushing south of KMLC/KFSM around midnight. MVFR to low VFR ceilings will likely remain in place from SE OK through western AR ahead of the frontal passage. Showers and storms are expected to develop this evening along the frontal boundary and quickly expand in coverage along the frontal corridor. Additional prefrontal convection may develop across portions of western AR, otherwise aviation impacts due to storms will end within a few hours of the frontal passage. Gusty northerly winds will continue into the day Monday before gradually decreasing mid to late afternoon. && .PRELIMINARY POINT TEMPS/POPS... TUL 36 47 29 49 / 20 0 0 0 FSM 42 52 30 49 / 80 0 0 0 MLC 39 49 30 52 / 80 0 0 0 BVO 34 45 25 46 / 0 0 0 10 FYV 34 47 24 47 / 90 0 0 0 BYV 35 44 26 44 / 90 0 0 10 MKO 37 46 29 48 / 90 0 0 0 MIO 34 44 27 46 / 20 0 0 10 F10 36 47 29 51 / 60 0 0 0 HHW 44 53 33 51 / 80 0 0 0 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...18 LONG TERM....18 AVIATION...07
Hazardous Weather Outlook National Weather Service Tulsa OK 514 PM CST Sun Dec 5 2021 ARZ001-002-010-011-019-020-029-OKZ049-053>076-061145- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 514 PM CST Sun Dec 5 2021 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. SEVERE THUNDERSTORM. RISK...Limited. AREA...Southeast of I-44. ONSET...After 8 PM. HEAVY RAIN. RISK...Limited. AREA...Southeast of I-44. ONSET...After 8 PM. SIGNIFICANT WINDS. RISK...Limited. AREA...Eastern Oklahoma and Western Arkansas. ONSET...Ongoing. FIRE WEATHER DANGER. RISK...Limited. AREA...Northeast Oklahoma. ONSET...Ongoing. DISCUSSION... There is a limited risk of severe thunderstorms this evening, continuing into the overnight hours, across eastern Oklahoma and western Arkansas to the south of Interstate 44. Thunderstorms are expected to develop early this evening as a strong cold front moves into the area. Damaging straight line winds will be the main threat, with a lower potential for large hail, and much lower threat of tornadoes. Prior to the arrival of the front this evening, isolated to widely scattered thunderstorms may develop across southeastern Oklahoma and northwestern Arkansas. Severe weather is not expected with this activity. South to southwesterly wind will gust to near 30 mph into this evening. The strong wind gusts along with humidity around 30 percent, will support a limited fire spread threat into early this evening generally west of U.S. Highway 75 in northeast Oklahoma. Once the front passes tonight, winds will then shift to the north and gust to 35 mph. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Local Spotter Activation May Be Needed. .DAYS TWO THROUGH SEVEN...Monday through Saturday. MONDAY...High Wind Potential. TUESDAY through THURSDAY...No Hazards. FRIDAY...Thunderstorm Potential. SATURDAY...No Hazards. EXTENDED DISCUSSION... Gusty northerly winds will continue into the daylight hours on Monday, with a decreasing trend expected toward the evening as surface high pressure moves into the area. A low chance of rain will exist Tuesday night across western Arkansas and adjacent portions of far eastern Oklahoma. Temperatures may be cold enough in higher elevation areas to support a wintry mix, but the overall probability of wintry impacts is low at this time. South to southwest winds will increase Friday ahead of the another strong cold front set to move through during the weekend. weather.gov/tulsa contains additional information.
Special Weather Statement
National Weather Service Tulsa OK
813 PM CST Sun Dec 5 2021
OKZ060-061-064-067-060300-
Tulsa OK-Rogers OK-Creek OK-Wagoner OK-
813 PM CST Sun Dec 5 2021
...Strong thunderstorms will impact portions of southern Rogers,
northeastern Creek, northwestern Wagoner and southern Tulsa Counties
through 900 PM CST...
At 813 PM CST, Doppler radar indicated strong thunderstorms along a
line extending from 3 miles south of Turley to 5 miles south of
Keystone State Park. Movement was east at 30 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations in or near the path include...
Tulsa... Broken Arrow...
Sand Springs... Claremore...
Owasso... Bixby...
Jenks... Glenpool...
Coweta... Catoosa...
Verdigris... Jenks Riverside Airport...
Turley... Tulsa International Airport...
Taiwah... Tiawah...
Oneta... Gray...
This includes Interstate 44 between mile markers 211 and 247.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3606 9634 3616 9615 3616 9600 3624 9600
3628 9592 3629 9543 3593 9576
TIME...MOT...LOC 0213Z 272DEG 25KT 3620 9598 3606 9626
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPHThe Tulsa radar (KINX), 38 km away, was scanning. The volume nearest the first event began at 02:18 UTC.
5 hail, 2 thunderstorm wind. Local standard time, as filed.
Thunderstorm wind gusts to 60 mph were measured.
Strong thunderstorm wind snapped large tree limbs.
Golf ball size hail damaged vehicles and homes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, December 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 989398, 989408, 989407, 989412, 989409, 989411, 989410.